Alert archive / Louisiana / Flash Flood Warnings in 2009
Flash Flood Warning 7, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at Apr 18, 2009, 8:31 PM CDT for Saint Landry Parish, Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 18, 2009, 8:31 PM CDT (01:31 UTC)
- Expired
- Apr 18, 2009, 11:36 PM CDT
- In force
- 3 hr
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Flood severity
- None
County Saint Landry Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 1.5 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1481 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 448 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 260 m²/s²
- 0-3 km storm-relative helicity
- 345 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 16.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KLCH 190131
FFWLCH
LAC097-190330-
/O.NEW.KLCH.FF.W.0007.090419T0131Z-090419T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
831 PM CDT SAT APR 18 2009
THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A
* FLASH FLOOD WARNING FOR...
ST. LANDRY PARISH IN CENTRAL LOUISIANA...
THIS INCLUDES THE CITIES OF...PALMETTO...OPELOUSAS...LEONVILLE...
* UNTIL 1030 PM CDT
* AT 827 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM NEAR OPELOUSAS...MOVING
NORTHEAST AT 15 MPH. PUBLIC HAS REPORTED ABOUT ONE FOOT OF WATER
OVER HIGHWAY 182 NEAR OPELOUSAS. DOPPLER RADAR INDICATES NEARLY 3
INCHES OF RAIN HAS FALLEN IN THIS AREA OVER THE PAST 3 HOURS AND
ANOTHER 2 TO 3 INCHES IS POSSIBLE THROUGH 1030 PM.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WASHINGTON AND PORT BARRE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING. TURN AROUND...DONT
DROWN.
&&
LAT...LON 3056 9218 3082 9214 3081 9181 3044 9176
3042 9202 3036 9209 3053 9226
$$
242 follow-up statements
000
WGUS54 KLCH 190325
FFWLCH
LAC097-190530-
/O.EXT.KLCH.FF.W.0007.000000T0000Z-090419T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1025 PM CDT SAT APR 18 2009
THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
ST. LANDRY PARISH IN CENTRAL LOUISIANA...
THIS INCLUDES THE CITIES OF...PALMETTO...OPELOUSAS...LEONVILLE...
* UNTIL 1230 AM CDT
* AT 1023 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
RADAR INDICATES 3 TO 4 INCHES OF RAIN HAVE FALLEN OVER SAINT
LANDRY PARISH DURING THE PAST THREE HOURS...AND ANOTHER 2 INCHES
IS POSSIBLE OVER THE AREA AS THE STORMS MOVE SLOWLY EAST.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WASHINGTON
AND PORT BARRE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING. TURN AROUND...DONT
DROWN.
&&
LAT...LON 3056 9218 3082 9214 3081 9181 3044 9176
3042 9202 3036 9209 3053 9226
$$
24000
WGUS74 KLCH 190436
FFSLCH
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1136 PM CDT SAT APR 18 2009
LAC097-190444-
/O.CAN.KLCH.FF.W.0007.000000T0000Z-090419T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ST. LANDRY LA-
1136 PM CDT SAT APR 18 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR ST. LANDRY
PARISH...
MOST OF THE RAINFALL HAS MOVED EAST OF SAINT LANDRY PARISH. A FEW
LIGHT SHOWERS ARE POSSIBLE ACROSS PORTIONS OF THE PARISH OVER THE
NEXT HOUR...BUT THE HEAVY RAIN AND FLOOD THREAT HAS ENDED.
LAT...LON 3056 9218 3082 9214 3081 9181 3044 9176
3042 9202 3036 9209 3053 9226
$$
24What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Apr 18, 8:30 PM CDT, 1 minute earlier.
Area forecast discussion, Apr 18, 8:30 PM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
830 PM CDT SAT APR 18 2009
.AVIATION...MESO LOW SOUTH OF LCH PRODUCING MODERATE TO HEAVY
RAINFALL IN EMBEDDED THUNDERSTORMS UNDER A STRONGLY DIVERGENT
FLOW ALOFT. MVFR CIGS ARE THE RULE WITH HEAVY RAINFALL PRODUCING
IFR VIS AT TIMES AT LCH, AEX, AND LFT. CONDITIONS NOT NEARLY AS
POOR AT ARA WHICH LOOKS TO MISS THE HEAVY RAINFALL. ARA SHOULD SEE
JUST TEMPO MVFR CIGS/VIS FOR THE NEXT 4 HOURS. BPT HAS ALREADY
IMPROVED TO VFR CIGS WITH CLEAR SKIES REPORTED TO THE NORTHWEST.
GUSTY NORTHEAST WINDS AT BPT SHOULD DIMINISH AND BECOME MORE
VARIABLE AS THE LOW MOVES OFF TO THE NORTHEAST. COULD BE SOME FOG
LIMITING VIS TO MVFR LATER TNITE AS THE RAIN TAPERS OFF. CLEARING
SKIES ON TAP FOR SUNDAY FROM WEST TO EAST AS THE H5 TROF SWINGS THRU.
SWEENEY
&&
.PREV DISCUSSION... /ISSUED 417 PM CDT SAT APR 18 2009/
DISCUSSION...
VERY INTERESTING SFC FEATURE WITH ROTATION IN CHAMBERS LOOKS TO
MOVE INTO JEFFERSON AFTER 5 PM WILL MONITOR THIS STORM CLOSELY.
NEARLY STATIONARY UPPER LVL LOW SPINNING OVER SE COLORADO HAS
KICKED OUT ANOTHER IN A SERIES OF SHRTWVS THAT IS CURRENTLY
TRAVERSING COASTAL TEXAS. SFC TROF IS PROVIDING THE FOCUS FOR
TSTM DEVELOPMENT WITH THE LOW LVL JET DRAGGING MOISTURE INTO SE
TX AND SRN LA. PRECIP WATER RUNNING ABOUT 1.8 INCHES. AT THIS
TIME WITH CAPES AT 1000J/KG AND HEL OF 223 M2/S2. THIS SFC
BOUNDARY IS PROGRESSING SLOWLY ALLOWING STORMS TO TRAIN ACROSS SE
TX WITH RAINFALL TOTALS IN EXCESS OF 1 TO 2 INCHES IN TYLER...
JASPER... AND HARDIN COUNTIES. A STRONGER STORM IS PRODUCING
RAINFALL TOTALS FROM 3 TO 5 INCHES IN CHAMBERS COUNTY...THIS STORM
IS MOVING INTO JEFFERSON COUNTY AT THIS TIME AND A FFW HAS BEEN
ISSUED.
STORMS TONIGHT WILL CONTINUE A SLOW MARCH EASTWARD WITH TORRENTIAL
RAINFALL EXPECTED OVER PORTIONS OF SE TX AND SW LA. A FLASH FLOOD
WATCH FOR THIS REGION WILL CONTINUE UNTIL MIDNIGHT. A TORNADO
WATCH IS ALSO IN EFFECT AS SHEAR OVER SE TX AND SRN LOUISIANA WILL
ALSO SUPPORT TORNADO DEVELOPMENT THIS EVENING. STORMS ENDING
OVER SE TX AND EXTREME SW LA AROUND MIDNIGHT AND AFTER MIDNIGHT
FOR S-CNTRL LA.
UPPER LVL LOW LOOKS TO GET A KICK OFF TO THE EAST AS NRN JET DROPS
DOWN INTO SOUTHERN PLAINS STATES TOMORROW. THIS WILL PUSH THROUGH
A FRONTAL SYSTEM FINALLY DRYING OUT SE TX TMRW MRNG AND SRN LA BY
THE AFTERNOON HOURS.
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 66 80 56 76 52 / 80 10 10 0 0
KBPT 65 81 56 76 52 / 80 10 10 0 0
KAEX 65 78 53 72 48 / 80 10 10 0 0
KLFT 66 80 56 75 50 / 80 20 10 0 0
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING
ZONES: ALLEN...BEAUREGARD...CALCASIEU...RAPIDES...VERNON.
TX...FLASH FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING
ZONES: HARDIN...JASPER...JEFFERSON...NEWTON...ORANGE...
TYLER.
GM...SMALL CRAFT ADVISORY UNTIL 2 AM CDT SUNDAY FOR THE FOLLOWING
ZONES: CALCASIEU LAKE...COASTAL WATERS FROM CAMERON, LA TO
HIGH ISLAND, TX OUT 20 NM...COASTAL WATERS FROM
INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM...COASTAL WATERS
FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT
20 NM...SABINE LAKE...VERMILION BAY...WATERS FROM CAMERON,
LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM...
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING
FROM 20 NM TO 60 NM...WATERS FROM LOWER ATCHAFALAYA RIVER
TO INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM.
&&Hazardous weather outlook, Apr 18, 5:46 AM CDT, 14 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 546 AM CDT SAT APR 18 2009 GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055- TXZ180>182-201-215-216-191100- SABINE LAKE-CALCASIEU LAKE-VERMILION BAY- COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM- WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM- WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD- ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA- LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY- LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE- 546 AM CDT SAT APR 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA... SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT STRONG STORM SYSTEM WILL MOVE SLOWLY EAST THROUGH TONIGHT. ANOTHER DISTURBANCE ALOFT WILL MOVE OVER THE AREA...PRODUCING NUMEROUS SHOWERS AND THUNDERSTORMS. THIS ACTIVITY WILL BEGIN DURING THE MORNING...INCREASING DURING THE AFTERNOON AND EVENING HOURS. STORMS WILL BE CAPABLE OF PRODUCING SEVERE WEATHER AND FLOODING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE PRIMARY SEVERE WEATHER THREATS WILL BE DAMAGING WINDS...HAIL AND POSSIBLY ISOLATED TORNADOES. THERE IS ALSO A HIGH POTENTIAL FOR FLOODING...MAINLY NORTH AND WEST OF A LINE FROM BEAUMONT TEXAS AND LAKE CHARLES LOUISIANA TO ALEXANDRIA LOUISIANA. DEEP COPIOUS MOISTURE IS IN PLACE ACROSS THE REGION...AND STORMS WILL HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAINFALL. WIDESPREAD AMOUNTS OF 2 TO 3 INCHES OF RAIN IS EXPECTED THROUGH TONIGHT...WITH LOCALLY HIGHER AMOUNTS OF 5 TO 8 INCHES IN AREAS WHERE TRAINING OF STORMS OCCURS. LASTLY...A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE COASTAL WATERS FROM 20 TO 60 NM OUT. WINDS AROUND 20 KNOTS THIS MORNING WILL GRADUALLY DECREASE TODAY...BUT SEAS ARE EXPECTED TO REMAIN ELEVATED BETWEEN 5 AND 8 FEET. IN ADDITION...WINDS AND SEAS WILL BE HIGHER NEAR SHOWERS AND STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A COLD FRONT WILL MOVE THROUGH ON SUNDAY...PUSHING THE SHOWERS AND THUNDERSTORMS OFF TO THE EAST. DRY WEATHER IS EXPECTED TO PREVAIL FROM SUNDAY AFTERNOON THROUGH THE REMAINDER OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT.
In the hours before
Local storm report, Apr 18, 7:20 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
720 PM CDT SAT APR 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM FLASH FLOOD PORT ARTHUR 29.90N 93.93W
04/18/2009 JEFFERSON TX CO-OP OBSERVER
THREE FEET OF WATER REPORTED AT AN APARTMENT COMPLEX NEAR
JIMMY JOHNSON BLVD AND WILLOW WIND STREET.
&&
JSWEENEYLocal storm report, Apr 18, 7:47 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
747 PM CDT SAT APR 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM FLASH FLOOD LAKE CHARLES 30.21N 93.20W
04/18/2009 CALCASIEU LA NWS EMPLOYEE
RYAN STREET AND COMMON STREET HAVE WATER ON THEM AND ARE
NEARLY IMPASSABLE WITH WATER OVER THE CURBS.
&&
JSWEENEYLocal storm report, Apr 18, 7:48 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
748 PM CDT SAT APR 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG 3 N OPELOUSAS 30.57N 92.08W
04/18/2009 ST. LANDRY LA PUBLIC
PUBLIC REPORTS TREE DOWN ON HIGHWAY 182 3 MILES NORTH OF
OPELOUSAS. POSSIBLE TORNADO.
&&
JNUNNLocal storm report, Apr 18, 7:50 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
750 PM CDT SAT APR 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM FLASH FLOOD SULPHUR 30.23N 93.36W
04/18/2009 CALCASIEU LA BROADCAST MEDIA
SULPHUR PD REPORTING STREET FLOODING. REPORT RELAYED BY
KPLC TV.
&&
JNUNNLocal storm report, Apr 18, 7:56 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
756 PM CDT SAT APR 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM FLASH FLOOD WEST ORANGE 30.08N 93.76W
04/18/2009 ORANGE TX PUBLIC
PUBLIC REPORTS FLOOD WATER ENTERING HOMES.
&&
MGRIFFINLocal storm report, Apr 18, 8:22 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
822 PM CDT SAT APR 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM FLASH FLOOD OPELOUSAS 30.52N 92.08W
04/18/2009 ST. LANDRY LA PUBLIC
PUBLIC REPORTS ABOUT A FOOT OF WATER OVER HWY 182 NEAR
OPELOUSAS.
&&
MGRIFFINThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 7:07 PM CDT | Tornado Warning | LCH | Allen, Evangeline | 23 min |
| Apr 18, 7:15 PM CDT | Tornado Warning | LCH | Saint Landry | 30 min |
| Apr 18, 7:45 PM CDT | Tornado Warning | LCH | Avoyelles, Saint Landry | 30 min |
| Apr 18, 8:13 PM CDT | Tornado Warning | LCH | Saint Landry | 32 min |
| Apr 18, 8:44 PM CDT | Tornado Warning | LCH | Saint Landry | 31 min |
| Apr 18, 8:49 PM CDT | River Flood Warning | LCH | Calcasieu | 37 hr |
| Apr 18, 9:05 PM CDT | Tornado Warning | LCH | Saint Landry | 25 min |
| Apr 18, 9:06 PM CDT | Special Marine Warning | LCH | 114 min | |
| Apr 18, 10:22 PM CDT | Flash Flood Warning | LCH | Acadia, Lafayette, Saint Landry | 113 min |
| Apr 18, 10:41 PM CDT | River Flood Warning | LCH | Lafayette, Vermilion | 22 hr |
| Apr 18, 10:56 PM CDT | Special Marine Warning | LCH | 109 min | |
| Apr 19, 12:39 AM CDT | Special Marine Warning | LCH | 2 hr | |
| Apr 19, 1:22 AM CDT | Marine Weather Statement | LCH | 98 min | |
| Apr 19, 2:50 AM CDT | Special Marine Warning | LCH | 115 min | |
| Apr 19, 3:32 AM CDT | River Flood Warning | LCH | Acadia, Jefferson Davis | 8 days |
| Apr 19, 5:53 AM CDT | Special Marine Warning | LCH | 97 min | |
| Apr 19, 8:02 AM CDT | Areal Flood Warning | LCH | Beauregard | 69 hr |
Nearby
Flash Flood Warnings in Louisiana, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.